Kansas, 2015

Drought in Kansas, March 1 to 31, 2015

March 1 to 31, 2015 · NWS GLD · 6 events in 6 counties and zones

D2 severe drought continued for locations from Sherman to Thomas county south. 30 inches below normal across Northwest Kansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

D2 severe drought continued for locations from Sherman to Thomas county south. Precipitation during the month ranged from 0.87 inches below normal to 1.30 inches below normal across Northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 28, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MST SAT FEB 28 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MST SAT FEB 28 2015

CURRENT THINKING IS FOR THE AREA OF LIGHT SNOW THAT OCCURRED THIS
MORNING (PER 850-700MB RH AND BETTER DENDRITIC LAYER TEMPS NEAR THE
SFC) WILL CONTINUE TO MOVE EAST AND OUT OF THE AREA BY 00Z SUNDAY AS
SLIGHTLY DRIER AIR IN THE LOW LEVELS (AND CONSIDERABLY DRIER AIR IN
THE MID LEVELS). COULD SEE SOME LIGHT SNOW OR FLURRIES MOVE IN TO
THE SOUTH AND SOUTHERN PART OF THE AREA AS THE NEXT SYSTEM STARTS TO
MOVE IN FROM THE SOUTHWEST. THIS SYSTEM MOVES OVER THE AREA THROUGH
MIDNIGHT BEFORE DRIER AIR MOVES IN BEHIND IT DECREASING LIGHT SNOW
CHANCES CONSIDERABLY FROM SOUTHWEST TO NORTHEAST. A GENERAL LULL IN
PRECIP CHANCES CONTINUES FOR MUCH OF THE DAY SUNDAY BEFORE ANOTHER
SYSTEM TOUCHES THE FAR SOUTHWESTERN CORNER OF OUR FORECAST AREA BY
00Z MONDAY.

ANY SNOWFALL ACCUMULATION THROUGH SUNDAY SHOULD BE UNDER ONE HALF
INCH.

LOW TEMPERATURES TONIGHT IN THE 8F-13F RANGE IN FAR EASTERN COLORADO
WITH MID TEENS EAST OF THE CO/KS BORDER. HIGHS SUNDAY ABOUT 6-9F
WARMER AT 850MB SUPPORTING MOS/BIAS CORRECTED GRID MAXES IN THE MID
20S TO AROUND 30 IN FAR EASTERN COLORADO...LOW TO MID 30S EAST OF
THE CO/KS BORDER. HAVE CONCERN ABOUT FAR EASTERN COLORADO MAX TEMPS.
NAM/GFS BOUNDARY LAYER RH VERY HIGH SUGGESTING EITHER A LAYER OF
STRATUS/MIST/FOG OR ITS FEEDBACK FROM SOME SNOW COVER. IF THE LATTER
TURNS OUT TO BE TRUE TEMPS OUT THERE COULD BE A FEW DEGREES
WARMER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 150 PM MST SAT FEB 28 2015

ALTHOUGH A WEAK 500 MB RIDGE WILL DEVELOP OVER THE HIGH PLAINS
EARLY IN THE PERIOD AS A WEST COAST TROUGH DEEPENS OFF SOUTHERN
CALIFORNIA...A SERIES OF WEAK SHORT WAVE TROUGHS WILL MOVE ACROSS
THE AREA. MODELS ARE IN GENERAL AGREEMENT THAT THE FIRST WAVE
MOVES ACROSS CENTRAL COLORADO AFTER 06Z MONDAY. BY 12Z MONDAY
MORNING...WEAK CYCLONIC DIFFERENTIAL VORTICITY ADVECTION AND WARM
AIR ADVECTION WILL PRODUCE LIGHT SNOW. AS THE SHORTWAVE TROUGH
MOVES NORTHEAST DURING THE DAY...EXPECT SNOW TO END FROM SOUTHWEST
TO NORTHEAST. THE BEST CHANCE OF SNOW WILL BE NORTH OF INTERSTATE
70...BUT ACCUMULATIONS WILL BE LIGHT...GENERALLY LESS THAN ONE
INCH.

WARM AIR ADVECTION WILL CONTINUE THROUGH MUCH OF MONDAY NIGHT UNTIL
THE NEXT ARCTIC FRONT ARRIVES. EXPECT THE FRONT WITH ASSOCIATED
STRONG WINDS AND MUCH COLDER AIR TO BE ALONG THE KANSAS/NEBRASKA
BORDER BY 12Z TUESDAY. IT WILL MOVE THROUGH THE ENTIRE FORECAST AREA
BY 18Z. EXPECT FALLING TEMPERATURES THROUGH THE DAY.

THE WARMER AIR MONDAY NIGHT PRESENTS A CHALLENGE FOR PRECIPITATION
TYPE MONDAY NIGHT/EARLY TUESDAY MORNING. MODEL SOUNDINGS DO NOT
REALLY SATURATE UNTIL 15Z TUESDAY MORNING...BUT THERE WILL A LOW
LEVEL WARM LAYER FROM 12Z-18Z...ESPECIALLY SOUTH OF INTERSTATE
70. SO...THERE MAY BE A FEW HOURS TUESDAY MORNING FOR FREEZING
DRIZZLE. HOWEVER...EXPECT THE COLD AIR TO BE FAST MOVING AND WARM
LAYER WILL NOT LAST LONG...SO CONFIDENCE IS NOT HIGH ENOUGH TO
INTRODUCE FREEZING DRIZZLE TO THE FORECASTS YET. OTHERWISE...SNOW
AMOUNTS WILL AGAIN BE LIGHT...LESS THAN ONE INCH.

TUESDAY NIGHT AND WEDNESDAY...CYCLONIC FLOW WILL DEVELOP OVER THE
FORECAST AREA TUESDAY NIGHT. A STRONG SHORTWAVE TROUGH WILL MOVE
ACROSS THE AREA IN NORTHWEST FLOW WEDNESDAY. THIS WILL AGAIN BRING
A CHANCE OF SNOW...VERY SIMILAR TO THE PAST SEVERAL DAYS WITH
LIGHT ACCUMULATIONS.

ALTHOUGH SEVERAL SHORTWAVE TROUGHS WILL MOVE ACROSS THE AREA
THURSDAY THROUGH SATURDAY...THE AIR MASS WILL ALSO BE DRY. WARMER
AIR WILL ALSO ADVECT ACROSS WESTERN KANSAS THURSDAY...SO EXPECT
AFTERNOON TEMPERATURES TO REACH INTO THE 50S BY THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1035 PM MST SAT FEB 28 2015

MODELS HAVE COME INTO MUCH BETTER AGREEMENT AND ARE MUCH DRIER
THAN EARLIER OUTPUT. LITTLE IF ANY SNOW IS EXPECTED AND IF ANY
DOES OCCUR...THERE WILL NOT BE ANY SIGNIFICANT VISIBILITY
RESTRICTION. ALSO MODELS ARE PRODUCING LESS FOG AS WELL.

FOR KGLD...MVFR TO OCCASIONAL IFR CONDITIONS ARE EXPECTED THROUGH
12Z AND THEN SHOULD BECOME VFR. VFR CONDITIONS ARE EXPECTED
THROUGH THE REST OF THE PERIOD.

FOR KMCK...MVFR CONDITIONS ARE EXPECTED AT THE BEGINNING AND THEY
SHOULD RISE VFR BY 09Z. VFR CONDITIONS ARE THEN EXPECTED THROUGH
THE REST OF THE PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...MENTZER
AVIATION...BULLER
Hazardous weather outlook, Feb 28, 5:19 AM CST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
419 AM MST SAT FEB 28 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011130-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
419 AM MST SAT FEB 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW WILL FALL ACROSS OF THE TRI STATE REGION TODAY. WITH
WINDS IN THE 15 TO 20 MPH RANGE...SOME PATCHY BLOWING SNOW WILL
OCCUR. WHEN IT DOES DRIVING CONDITIONS WILL DROP TO A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN ACTIVE AND COLD PATTERN WILL REMAIN IN PLACE THROUGH EARLY
NEXT WEEK. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH THE
BEST CHANCE FOR MEASURABLE SNOW SUNDAY MORNING. ANOTHER ONE OR
TWO INCHES ARE POSSIBLE...MAINLY SOUTH OF INTERSTATE 70.

WIND CHILLS NEAR 15 BELOW ZERO MAY DEVELOP WEDNESDAY AND THURSDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Thomas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
COOP Observer
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Precipitation during the month ranged from 0.92 inches below normal to 1.00 inch below normal across the county.

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Precipitation during the month ranged from 0.88 inches below normal to 1.30 inches below normal across the county.

Drought, Wichita

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

D2 severe drought continued across the county.

Drought, Sherman

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Precipitation during the month ranged from 0.94 inches below normal to 1.05 inches below normal across the county.

Drought, Wallace

When
March 1, 12:00 AM MST to 11:59 PM MST
Where
Wallace forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Precipitation during the month ranged from 1.02 inches below normal to 1.10 inches below normal across the county.

Drought, Greeley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation during the month ranged from 0.87 inches below normal to 1.07 inches below normal across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566041, 566043, 566045, 566040, 566042, 566044.